Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 300, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 21, 2011, 4:14 PM EDT for Decatur County, Rush County, Indiana. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2011, 4:14 PM EDT (20:14 UTC)
- Expired
- Aug 21, 2011, 4:39 PM EDT
- In force
- 25 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Decatur County, IN, Rush County, IN
The radar
The Indianapolis radar (KIND), 78 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1624 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
737 WUUS53 KIND 212014 SVRIND INC031-139-212100- /O.NEW.KIND.SV.W.0300.110821T2014Z-110821T2100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE INDIANAPOLIS IN 414 PM EDT SUN AUG 21 2011 THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN DECATUR COUNTY IN CENTRAL INDIANA... SOUTHEASTERN RUSH COUNTY IN CENTRAL INDIANA... * UNTIL 500 PM EDT * AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTH OF GREENSBURG...OR 15 MILES NORTHWEST OF BATESVILLE...AND MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CLARKSBURG AROUND 420 PM EDT... LAKE SANTEE AND NEWPOINT AROUND 425 PM EDT... THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 128 AND 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3937 8559 3954 8551 3949 8529 3927 8529 TIME...MOT...LOC 2014Z 292DEG 34KT 3942 8543 WIND...HAIL 60MPH 1.00IN $$ 50
2 follow-up statements
271 WWUS53 KIND 212026 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 426 PM EDT SUN AUG 21 2011 INC031-139-212100- /O.CON.KIND.SV.W.0300.000000T0000Z-110821T2100Z/ DECATUR-RUSH- 426 PM EDT SUN AUG 21 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES UNTIL 500 PM EDT... AT 423 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES NORTHWEST OF OLDENBURG...OR 8 MILES NORTHWEST OF BATESVILLE...MOVING EAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 3935 8551 3950 8540 3949 8529 3927 8529 TIME...MOT...LOC 2026Z 292DEG 34KT 3938 8529 WIND...HAIL 60MPH 1.00IN $$ 50
093 WWUS53 KIND 212039 SVSIND SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 439 PM EDT SUN AUG 21 2011 INC031-139-212049- /O.CAN.KIND.SV.W.0300.000000T0000Z-110821T2100Z/ DECATUR-RUSH- 439 PM EDT SUN AUG 21 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DECATUR AND SOUTHEASTERN RUSH COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. LAT...LON 3935 8551 3950 8540 3949 8529 3927 8529 TIME...MOT...LOC 2039Z 292DEG 34KT 3933 8514 $$ 50
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 3:31 PM EDT, 43 minutes earlier.
Area forecast discussion, Aug 21, 3:31 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 331 PM EDT SUN AUG 21 2011 .UPDATE... THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW. && .SYNOPSIS...A COLD FRONT SLOWLY SINKING THROUGH CENTRAL INDIANA SHOULD CLEAR THE AREA BY TONIGHT AND TAKE THUNDERSTORM CHANCES WITH IT AS HIGH PRESSURE BUILDS IN BEHIND IT FOR THE BEGINNING OF THE WORK WEEK. ANOTHER UPPER TROUGH WILL ARRIVE FOR MID WEEK AND BRING MORE THUNDERSTORM CHANCES FOLLOWED BY HIGH PRESSURE TO END THE WEEK. && .NEAR TERM /THIS AFTERNOON THROUGH TONIGHT/... SHOWERS AND THUNDERSTORMS ACROSS THE CENTRAL FORECAST AREA AT 19Z WILL CONTINUE TO SINK SOUTH WITH THE COLD FRONT AND SHOULD CLEAR OUT OF THE SOUTHERN COUNTIES BY 0Z. CLOUD COVER SHOULD CLEAR OUT BEHIND THE FRONT LATER TONIGHT AS WELL. WITH DRY ADVECTION DO NOT EXPECT WIDESPREAD FOG TO BE AN ISSUE BUT THIS MAY NEED TO BE REEVALUATED TONIGHT IF THE DRY ADVECTION LAGS TOO FAR BEHIND THE FRONT. WITH COLD ADVECTION GOING ON...FOR TEMPERATURES USED A CONSENSUS FOR LOWS IN THE MID 50S TO LOW 60S. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... FORECAST FOCUS IS ON TEMPERATURES EARLY AND POPS LATE. MODELS ARE IN GOOD AGREEMENT AND WILL GENERALLY USE A CONSENSUS APPROACH. HIGH PRESSURE WILL DOMINATE MONDAY INTO TUESDAY KEEPING DRY WEATHER IN THE FORECAST. HIGH TEMPERATURES MONDAY WILL ONLY CLIMB INTO THE UPPER 70S TO LOW 80S WITH COLD ADVECTION AT 850 MB DRIVING THE 850 TEMPERATURES DOWN TO AROUND 11-13C. BY LATE MONDAY NIGHT WARM ADVECTION STARTS AT 850 BUT WITH MOSTLY CLEAR SKIES FOR EARLY ON IN THE NIGHT STILL EXPECT TEMPERATURES TO FALL SIMILAR TO TONIGHT WITH MID 50S TO LOW 60S EXPECTED. WARM ADVECTION GOING IN EARNEST ON TUESDAY SHOULD DRIVE HIGHS BACK UP IN THE MIDDLE TO UPPER 80S. MODELS ARE SHOWING THE ARRIVAL OF A SHORTWAVE AROUND THE UPPER RIDGE BETWEEN TUESDAY EVENING AND TUESDAY NIGHT SO WILL INTRODUCE A SLIGHT CHANCE IN THE NORTHWEST EARLY TUESDAY EVENING BUT RESERVE HIGH CHANCES FOR TUESDAY NIGHT WITH THE HIGHEST POPS IN THE NORTH CLOSEST TO THE UPPER FORCING. WEDNESDAY A COLD FRONT WILL APPROACH BUT WITH GOOD WARM ADVECTION AHEAD OF IT. WENT WARMER THAN CONSENSUS BASED ON 850 TEMPERATURES WARMING TO 20-23C AND KEPT THUNDERSTORM CHANCES IN THE FORECAST SINCE INSTABILITY SHOULD BE SUFFICIENT FOR DEVELOPMENT WITH THE WARM HUMID FLOW. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... OVERALL PATTERN IN THE EXTENDED FORECAST REMAINS BASICALLY THE SAME. AN UPPER TROUGH WILL SLOWLY CROSS THE REGION THRU MID WEEK...FOLLOWED BY A COLD FRONT WED NIGHT. THERE WILL BE CHANCES OF THUNDERSTORMS TO START OF THE PERIOD (WED NIGHT) HOWEVER THE REST OF THE WEEK LOOKS DRY AS A RIDGE BUILDS IN AND REMAINS OVER THE REGION...MEANWHILE TROPICAL STORM IRENE IS PROJECTED TO MOVE N /NE-WARD ALONG THE SOUTHEAST COAST. TEMPERATURES LOOK NEAR CLIMO/SEASONAL WITH HIGHS IN THE MIDDLE-UPPER 80S AND LOWS IN THE 60S. && .AVIATION /DISCUSSION FOR THE 211800Z KIND TAF UPDATE/... JUST UPDATED KIND TO ADD A 1 HR TEMPO GROUP FOR WEAK LINE OF SHOWERS APPROACHING FROM THE NW. PREV DISC FOLLOWS. ANALYSIS AS OF 1230 PM THIS AFTERNOON SHOWS A WEAK DIFFUSE COLD FRONT ORIENTED SW TO NE ACROSS CENTRAL INDIANA. THIS BOUNDARY WILL CONTINUE TO SLOWLY SINK SOUTHEASTWARD OVER THE NEXT FEW HOURS AND THUS SHUTTING OFF ANY PRECIP/TSTM CHANCES. ACTUALLY FEEL CONFIDENT ENOUGH TO LEAVE ANY MENTION OF SHOWERS OF THUNDERSTORMS OUT TAFS FOR THE BEGINNING OF HE PERIOD. OTHERWISE...FOR THE REST OF TODAY DIUNAL CU WILL DISSIPATE WITH SUNSET AND SOME FOG IS POSSIBLE AGAIN EARLY MONDAY MORNING...MAINLY AT KBMG...KLAF AND KHUF TAFS...BUT WITH LOWER DEWPOINTS IT SHOULD NOT BE QUITE AS EXTENSIVE AS PAST FEW NIGHTS. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...CP NEAR TERM...CP SHORT TERM...CP LONG TERM....SMF AVIATION...SMF
Hazardous weather outlook, Aug 21, 1:59 PM EDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE INDIANAPOLIS IN 159 PM EDT SUN AUG 21 2011 INZ021-028>031-038-221800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-TIPTON- 159 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE MIDDLE OF THE WEEK...FROM LATE TUESDAY THROUGH THURSDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ035>037-039>049-051>057-060>065-067>072-221800- FOUNTAIN-MONTGOMERY-BOONE-HAMILTON-MADISON-DELAWARE-RANDOLPH- VERMILLION-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- OWEN-MORGAN-JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN- BARTHOLOMEW-DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 159 PM EDT SUN AUG 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORM ACTIVITY IS POSSIBLE THROUGH THE EVENING. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORM ACTIVITY IS POSSIBLE TOWARDS THE MIDDLE OF THE WEEK...FROM LATE TUESDAY THROUGH THURSDAY. AT THIS TIME...SEVERE STORMS ARE NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) CP
In the hours before
Special weather statement, Aug 21, 4:07 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
407 PM EDT SUN AUG 21 2011
INZ057-065-212045-
DECATUR-RUSH-
407 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN DECATUR AND SOUTHERN
RUSH COUNTIES UNTIL 445 PM EDT...
AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHWEST OF RUSHVILLE...OR 13 MILES
EAST OF SHELBYVILLE...MOVING EAST AT 35 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
CLARKSBURG AROUND 420 PM EDT...
LAKE SANTEE AROUND 425 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3941 8563 3954 8563 3967 8557 3957 8529
3930 8530
TIME...MOT...LOC 2007Z 292DEG 32KT 3947 8550
50The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 4:07 PM EDT | Special Weather Statement | IND | Rush | 38 min |
| Aug 21, 5:14 PM EDT | Special Weather Statement | IND | Bartholomew | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.